Blizzard, Mitchell
- When
- January 22, 12:00 AM CST to 12:00 PM CST
- Where
- Mitchell forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Blizzard conditions accompanied the same storm that hit northeast Iowa with 6 to 10 inches of snow. Winds gusting to around 50 mph produced blowing snow, which reduced visibility to zero at times.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Blizzard conditions accompanied the same storm that hit northeast Iowa with 6 to 10 inches of snow. Winds gusting to around 50 mph produced blowing snow, which reduced visibility to zero at times. Numerous roads were impassable due to snow drifts as much as 4 to 6 feet deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 21, 8:50 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CST FRI JAN 21 2005
.UPDATE...
WILL ISSUE A BLIZZARD WARNING FOR OLMSTED...DODGE...MOWER...FILLMORE
COUNTIES IN SOUTHEAST MINNESOTA...AND
MITCHELL...HOWARD...FLOYD...AND CHICKASAW COUNTIES IN NORTHEAST
IOWA.
STRONG PRESSURE GRADIENT MOVING SOUTHEAST BEHIND THE SYSTEM IN
CONJUNCTION WITH STRONG DOWNWARD MOMENTUM SUGGEST WINDS 25 TO 30
KNOTS WITH GUSTS IN EXCESS OF 40 KNOTS. PRESSURE GRADIENT
CALCULATIONS /FROM ETA AND RUC/ SUGGEST THIS WILL NOT MAKE IT MUCH
FURTHER EAST THAN THAT AREA.
KRC
&&
.PREVIOUS DISCUSSION...
SHORT TERM...THROUGH SUNDAY NIGHT
MAIN FORECAST CONCERNS IS WINTER STORM TONIGHT INTO SATURDAY.
LATEST 19Z SURFACE ANALYSIS INDICATES ELONGATED SURFACE LOW OVER
CENTRAL NEBRASKA AND THE DAKOTAS. LATEST KMPX AND KARX RADAR
INDICATING SNOW BAND EXTENDING FROM SOUTHEAST MINNESOTA INTO
NORTHWEST MINNESOTA. SURFACE VISIBILITIES UNDER SNOW BAND ARE FROM A
QUARTER TO THREE FOURTHS OF A MILE.
LATEST 12Z ETA AND GFS ARE IN VERY GOOD AGREEMENT WITH
INITIALIZATION AND MOVEMENT OF SHORTWAVE TROUGH OVER SASKATCHEWAN
AND MANITOBA THROUGH SATURDAY. MAIN DIFFERENCE IS ETA MORE
PROGRESSIVE WITH WARM AIR ADVECTION ACROSS FORECAST AREA SUNDAY
NIGHT. CONFIDENCE IN FORECAST IS HIGH.
TONIGHT...UPPER LEVEL SHORTWAVE TROUGHS OVER THE DAKOTAS...NEBRASKA
AND SASKATCHEWAN WILL PHASE TOGETHER OVER THE UPPER MIDWEST. GOOD
ISENTROPIC LIFT AND FN VECTOR CONVERGENCE WITH SHORTWAVE. ETA
INDICATING AROUND 6 UBARS/S AT 285K SURFACE MOVING ACROSS FORECAST
AREA BETWEEN 00Z AND 06Z SATURDAY. ETA TIME HEIGHT CROSS SECTIONS
INDICATE MAX VERTICAL MOTION CENTERED OVER PREFERRED ICE GROWTH AT
SAME TIME FRAME. THINKING HEAVIEST SNOWFALL WILL FALL BETWEEN 00Z
AND 06Z SATURDAY. WILL CONTINUE WITH WINTER STORM WARNING WITH
SNOWFALL AMOUNT TOTALS OF 6 TO 10 INCHES ACROSS FORECAST AREA.
BIGGEST CONCERN FOR LATE TONIGHT AND INTO SATURDAY WILL BE NEAR
BLIZZARD CONDITIONS...ESPECIALLY OVER SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND HIGHER TERRAIN. ETA SURFACE PRESSURE GRADIENT
FORCE INDICATING 40 TO 45 UBARS/KM BY 12Z OVER SOUTHEAST
MINNESOTA AND NORTHEAST IOWA. THIS WOULD ALLOW WIND GUST AS HIGH
AS 40 MILES PER HOUR. THIS WOULD CAUSE CONSIDERABLE BLOWING AND
DRIFTING SNOW ACROSS HIGHER TERRAIN AND OPEN AREAS.
UPPER LEVEL/SURFACE LOW TRACKS SOUTHEAST OF FORECAST AREA BY 06Z
SUNDAY. SURFACE RIDGE BUILDS INTO REGION SATURDAY NIGHT AND SUNDAY.
SUBSIDENCE UNDER RIDGE WILL ALLOW FOR DRY CONDITIONS AND PARTLY
CLOUDY SKIES ACROSS COUNTY WARNING AREA.
WEAK UPPER LEVEL SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW ALOFT
WILL MOVE ACROSS NORTHERN WISCONSIN SUNDAY NIGHT AND EARLY MONDAY.
WEAK LIFT AND LIMITED MOISTURE WITH SHORTWAVE TROUGH OVER EASTERN
FORECAST AREA. THIS WILL ALLOW FOR SMALL CHANCES OF PRECIPITATION
SUNDAY NIGHT.
LONG TERM...MONDAY THROUGH THURSDAY
MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES TUESDAY INTO
WEDNESDAY. BOTH 00Z FRIDAY GFS AND ECMWF ARE IN PRETTY GOOD
AGREEMENT WITH OVERALL PATTERN AND MOVEMENT OF SHORTWAVE TROUGHS
THROUGH PERIOD. SURFACE RIDGE BUILDS EAST INTO THE OHIO RIVER
VALLEY BY 12Z TUESDAY. SHORTWAVE TROUGH WILL TRACK ACROSS THE
NORTHERN PLAINS AND UPPER MIDWEST TUESDAY INTO EARLY WEDNESDAY.
BOTH MODELS CONTINUE TO INDICATE GOOD LIFT AND SUFFICIENT MOISTURE
WITH SHORTWAVE TROUGH. BOTH MODELS INDICATE GOOD WARM AIR
ADVECTION AHEAD OF SYSTEM...WITH 850MB TEMPERATURES RISING TO AROUND
FOUR DEGREES ABOVE ZERO ACROSS FORECAST AREA TUESDAY. WILL CONTINUE
WITH RAIN AND SNOW CHANCES IN GRIDS TUESDAY...AND SNOW CHANCES
TUESDAY NIGHT. SURFACE RIDGE BUILDS INTO REGION THURSDAY...THEN NEXT
SHORTWAVE TROUGH TRACKS ACROSS FORECAST AREA LATE IN THE WEEK. WILL
INTRODUCE A CHANCE OF SNOW FRIDAY.
DTJ
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 3 PM SATURDAY
WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042
WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...BLIZZARD WARNING UNTIL 3 PM SATURDAY FOR
MNZ086-MNZ087-MNZ094-MNZ095.
WINTER STORM WARNING UNTIL 3 PM SATURDAY
MNZ079-MNZ088-MNZ096.
IA...BLIZZARD WARNING UNTIL 3 PM SATURDAY FOR
IAZ008-IAZ009-IAZ018-IAZ019.
WINTER STORM WARNING UNTIL 3 PM SATURDAY FOR
IAZ010...IAZ011...IAZ029...IAZ030.
&&
KRCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1005 PM CST FRI JAN 21 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1005 PM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...TONIGHT A WINTER STORM WILL PRODUCE BETWEEN 6 AND 10 INCHES OF SNOW ACROSS THE AREA BY SATURDAY MORNING BEFORE TAPERING OFF. THE HEAVIEST SNOW WILL FALL BEFORE MIDNIGHT TONIGHT. AFTER MIDNIGHT...BLIZZARD CONDITIONS WILL DEVELOP OVER THE WIND SWEPT AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS WILL BE THE RESULT OF NORTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BLIZZARD CONDITIONS WILL BE ONGOING OVER THE WIND SWEPT AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA...THE RESULT OF STRONG NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH. ELSEWHERE...THE SNOW WILL ALSO BLOW AND DRIFT ACROSS WISCONSIN AND THE REMAINING AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY SNOWFALL REPORTS AND WIND GUSTS WOULD BE GREATLY APPRECIATED. VOLUNTEER SNOW OBSERVERS ARE ENCOURAGED TO SUBMIT THEIR SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. KRC
The national radar mosaic for the moment the first event began.
6 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433599, 5433600, 5433601, 5433602, 5433603, 5433604.